NEW YORK (CBSNewYork) – Birth control pills and other hormonal methods of contraception might raise a woman’s risk for breast cancer, according to a new study.
But as CBS2’s Dr. Max reported, the pill might still prevent more forms of cancer than it causes.
Cynthia Besteman was diagnosed with stage one breast cancer six years ago at the age of 46.
“I had a lumpectomy, six weeks of radiation and five years of tamoxifen,” she said.
Like many women her age, she used birth control pills when she was young.
“I took oral contraceptives in my early to mid-20s,” she said.
In many ways, Besteman fits the profile of a large new study in the New England Journal of Medicine. It looked at data from nearly two million Danish women between the ages of 15 and 49 over more than a decade.
Researchers found that women who took hormonal contraceptives, including pills, patches and implantable devices, had a 20 percent increased risk of breast cancer, and the risk was higher the longer the contraceptives were used.
Twenty percent sounds like a lot, but Dr. Elisa Port, the director of the Dubin Breast Center at Mount Sinai, says “really the overall numerical increase is quite marginal.”
“When the risk goes from 55 women per 100,000 to 68 women per 100,000, that’s 13 more women per 100,000,” she said.
The study was also the first to look at breast cancer risk in woman who used the newer, low-dose pills.
But experts say even if there is a small increase in breast cancer risk, the pill actually protects against other cancers.
“Ovarian cancer, uterine cancer, and perhaps colon cancer. And some of these cancers – particularly ovarian – are far more lethal than breast cancer,” Port said.
“Taking oral contraceptives did not come into my field of I should not have taken those,” said Besteman. “And hearing the study, I still feel that way.”
The take-home message is that every woman’s risk factors are different.
If you have a family history of breast cancer or blood clots, if you’re over 40, very overweight or a smoker, hormonal birth control may not be for you.
Talk to your doctor. One size does not fit all.